Thunderstorm Wind, Clark
- When
- July 13, 8:45 PM CST
- Where
- Clark County, Kahoka
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $4,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.417, -91.717
1 to 5 inch diameter tree limbs down in town
A strong upper level disturbance initiated a severe MCS in a moist to near tropical atmosphere across the plains that moved into Iowa and Missouri. The complex was weakening due to the setting sun but still managed to produce several subsevere wind reports of 35 to 48 knots (40 to 55 mph).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A strong upper level disturbance initiated a severe MCS in a moist to near tropical atmosphere across the plains that moved into Iowa and Missouri. The complex was weakening due to the setting sun but still managed to produce several subsevere wind reports of 35 to 48 knots (40 to 55 mph). One lone storm pulsed severe and produced wind damage in Kahoka, Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 13, 2:40 PM CST, 6 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 340 PM CDT THU JUL 13 2006 DISCUSSION... WILL BE BRIEF WITH ONGOING CONVECTION AND EXPECTED SEVERE AND MAINLY HYDRO ISSUES THIS EVENING AND CURRENT LIMITED STAFFING. BROKEN LINE OF CONVECTION HAS DEVELOPED ALONG FAR SW SECTIONS OF AREA EXTENDING NW TOWARD RAPIDLY DEVELOPING THUNDERSTORM COMPLEX FROM NEAR FSD SOUTH TO NEAR OMA. NOWCAST TOOLS SUPPORT INCREASING CONVECTION WITH FAVORED TRACK OF MCS/MCC ALONG FRONT INTO SE IOWA AND NE MISSOURI. 18Z DVN SOUNDING INDICATED 2300 CAPE AND OMA WAS 4700 J/KG. WILL BE DOING 21Z RELEASE AS BL MOISTURE AND TEMP PROFILES CONDUCIVE FOR HIGH WINDS AND HAVE JUST BROKE OUT FROM CLOUDS PAST TWO HOURS. EXPECT 2500-4000+ CAPE ALONG SOUTH OF FRONT TIL MID EVENING. LOCAL CALCULATIONS SUPPORT 60 TO 70+ MPH WINDS POSSIBLE TIL MID/LATE EVENING. HAIL ALONG FRONT QUARTER TO PING PONG SIZED POSSIBLE TIL SUNSET WITH PENNY SIZE POSSIBLE ALONG BOWING SEGMENTS IN WESTERN IOWA TIL LATE EVENING. DEFINITELY BIGGEST SEVERE RISK IS STRAIGHT LINE WINDS. LOCATIONS MOST AT RISK OF SEVERE IN LINE WITH WATCH...POSSIBLY INTO MONMOUTH AND MACOMB TOWARD MIDNIGHT. AWIPS TIMING TOOL SUGGESTS WEST IOWA COMPLEX TO ARRIVE BY 01Z AND MAY BE EARLIER IF GETS A SIGNIFICANT COOL POOL TO ACCELERATE PROPAGATION. STORMS ALONG WARM FRONT ARE SLOW MOVING SO RISK OF FLASH FLOODING WITH RAIN RATES OF TWO INCHES AN HOUR OR MORE. APPEARS MOST TO ALL AREA TO RECEIVE MODERATE TO LOCALLY HEAVY RAIN AMOUNTS WITH LOCALIZED TWO TO FIVE INCH AMOUNTS POSSIBLE THAT WOULD CREATE HYDRO ISSUES. WENT LIKELY TO CATEGORICAL ON POPS TONIGHT MOST LOCATIONS BASED ON TRENDS. FRIDAY THROUGH MONDAY...VERY WARM TO HOT AND MUGGY WITH LINGERING STORMS AND SHOWERS TIL LATE FRIDAY AFTERNOON. NEXT FRONT TO REACH AREA BY TUESDAY AND ADDED POPS AS DECENT MOISTURE AND TRIGGER AS JET MOVES BACK TOWARD AREA. LIMITED MIXING KEPT MAX TEMPS 90 TO 95 THOUGH IF GET MORE MIXING...ESPECIALLY BY MONDAY...MAX TEMPS MAY BE A CATEGORY TOO COOL. ALSO FOG CONCERN SAT AND SUNDAY AM WHICH LATER SHIFTS SHOULD CONSIDER. ..NICHOLS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...SEVERE THUNDERSTORM WATCH IN EFFECT TIL 12 AM SOUTH OF A WILLIAMSBURG TO WAPELLO LINE. IL...NONE. MO...SEVERE THUNDERSTORM WATCH IN EFFECT TIL 12 AM. && NICHOLS
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1255 PM CDT THU JUL 13 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-141000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 1255 PM CDT THU JUL 13 2006 ...STRONG TO SEVERE THUNDERSTORMS TO DEVELOP LATE AFTERNOON AND ESPECIALLY THIS EVENING WITH AREAS OF HEAVY RAIN... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...LATE AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP OVER WESTERN AND CENTRAL IOWA THIS AFTERNOON AND MOVE ACROSS THE AREA TOWARD LATE AFTERNOON AND ESPECIALLY THROUGH THE EVENING HOURS. LATEST INDICATIONS SUGGEST THE MAIN SEVERE WEATHER THREAT WILL FROM DAMAGING WIND GUSTS OF 60 TO 70 MPH...WITH ISOLATED PARTICULARLY DAMAGING GUSTS UP TO 80 MPH POSSIBLE TIL SUNSET. A SECONDARY THREAT MAY BE FROM HAIL UP TO THE SIZE OF PING PONG BALLS...OR AN INCH AND A HALF IN DIAMETER WILL BE POSSIBLE TIL SUNSET WITH PENNY HAIL OR THREE QUARTERS OF AN INCH IN DIAMETER TIL LATE EVENING. THE STORMS WILL ALSO PRODUCE INTENSE RAIN RATES OF OVER TWO INCHES AN HOUR...RESULTING IN SIGNIFICANT AREAS OF HEAVY RAIN OF ONE TO TWO INCHES AND LOCALIZED ISOLATED AMOUNTS OF THREE TO FIVE INCHES. THIS WILL CAUSE SIGNIFICANT PONDING OF WATER IN LOW LYING AREAS AND POSSIBLY SOME FLASH FLOODING IN FLOOD SUSCEPTIBLE LOCATIONS. LOCATIONS AT GREATEST RISK FOR SEVERE WEATHER ARE SOUTHWEST OF A WILLIAMSBURG IOWA TO THE GREATER QUAD CITIES TO GALESBURG ILLINOIS LINE. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR LOCATIONS SOUTHEAST OF THIS AXIS. STAY TUNED FOR POSSIBLE WATCHES AND WARNINGS THAT MAY BE ISSUED THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY... MAINLY SOUTH OF HIGHWAY 30. THUNDERSTORMS MAY BE ONGOING ON FRIDAY MORNING ACROSS EASTERN IOWA AND MOVING ACROSS THE AREA THROUGH THE AFTERNOON. THE STORMS ARE EXPECTED TO BE WEAK... BUT THE SLOW MOVEMENT MAY CAUSE AREAS OF LOCALLY HEAVY RAINS. HOT AND HUMID CONDITIONS WILL AFFECT THE AREA SATURDAY THROUGH MONDAY. WITH TEMPERATURES FORECAST IN THE LOW TO MID 90S AND LINGERING HIGH HUMIDITY... HEAT INDEX VALUES MAY APPROACH 100. ALSO... DUE TO THE HUMIDITY... NIGHTTIME TEMPERATURES WILL LINGER IN THE 70S ACROSS MUCH OF THE AREA... PROVIDING LITTLE RELIEF FROM THE DAYTIME HEAT. AREAS SOUTH OF A LINE FROM INDEPENDENCE IOWA TO STERLING- ROCK FALLS ILLINOIS ARE MOST AT RISK FOR THE HOT AND HUMID CONDITIONS. LATE MONDAY AND TUESDAY...THUNDERSTORMS WILL BE POSSIBLE. ATMOSPHERIC CONDITIONS ARE TOO UNCERTAIN TO ASSESS THE SEVERE RISK AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE AFTERNOON AND MAINLY THIS EVENING ALONG AND ESPECIALLY SOUTH OF HIGHWAY 30. NICHOLS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 537 PM CDT THU JUL 13 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ015-MOZ009-010- 140000- BENTON IA-BUCHANAN IA-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA- DES MOINES IA-DUBUQUE IA-HENRY IA-IOWA IA-JACKSON IA-JEFFERSON IA- JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MUSCATINE IA- ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-VAN BUREN IA-WASHINGTON IA- 537 PM CDT THU JUL 13 2006 ...SEVERE THUNDERSTORMS HEADED FOR SOUTHEAST IOWA AND NORTHEAST MISSOURI... SEVERE THUNDERSTORM WATCH NUMBER 597 VALID UNTIL MIDNIGHT REMAINS IN EFFECT. A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WAS JUST MOVING INTO THE I-35 CORRIDOR IN CENTRAL AT 530 PM. THERE HAVE BEEN NUMEROUS REPORTS OF 40 TO 50 MPH WINDS WITH SOME REPORTS AS HIGH AS 60 MPH WITH THESE STORMS. THERE HAVE ALSO BEEN SOME REPORTS OF THREE QUARTER TO ONE INCH HAIL AT THIS TIME IT APPEARS THAT THUNDERSTORMS WILL MOVE TO A LINE ROUGHLY FROM INDEPENDENCE SOUTH THROUGH WILLIAMSBURG...FAIRFIELD AND MEMPHIS MO BETWEEN 7 AND 8 PM. THE STRONGEST THUNDERSTORMS ARE STILL EXPECTED TO OCCUR SOUTH OF INTERSTATE 80 WITH THE GREATEST THREAT REMAIN DAMAGING WINDS AND LARGE HAIL. WIND GUSTS AROUND 60 MPH AND ONE INCH HAIL WILL BE POSSIBLE. HEAVY RAINS WILL ALSO POSE A SIGNIFICANT THREAT TO MUCH OF EASTERN IOWA AND NORTHEAST MISSOURI THROUGH MIDNIGHT WITH ISOLATED AMOUNTS OF 2 TO 4 INCHES POSSIBLE. DLF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
822 PM CDT THU JUL 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM TSTM WND GST KEYSTONE 42.00N 92.20W
07/13/2006 E40 MPH BENTON IA TRAINED SPOTTER
&&
STEVEKThe Quad Cities radar (KDVN), 164 km away, was scanning. The volume nearest the first event began at 02:46 UTC.
1 thunderstorm wind. Local standard time, as filed.
1 to 5 inch diameter tree limbs down in town
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527461.